Alert archive / Michigan / Special Weather Statements in 2017
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jun 16, 2017, 5:13 PM EDT for Alpena County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2017, 5:13 PM EDT (21:13 UTC)
- Expired
- Jun 16, 2017, 6:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
County Alpena County, MI
The radar
The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1992 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
413 WWUS83 KAPX 162113 SPSAPX Special Weather Statement National Weather Service Gaylord MI 513 PM EDT FRI JUN 16 2017 MIZ024-030-162200- Alcona-Alpena- 513 PM EDT FRI JUN 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALCONA AND SOUTHWESTERN ALPENA COUNTIES... At 513 PM EDT, a strong thunderstorm was located near Curran, or 11 miles southwest of The Town Of Hubbard Lake, moving east at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Ossineke, The Town Of Hubbard Lake, Lincoln, Spruce, Curran, Lost Lake Woods, Hubbard Lake and Mitchell Township. LAT...LON 4467 8334 4472 8389 4489 8389 4489 8334 TIME...MOT...LOC 2113Z 272DEG 27KT 4480 8380 $$ ADAM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jun 16, 3:58 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 16, 3:58 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 358 PM EDT Fri Jun 16 2017 .NEAR TERM...(Tonight through Saturday) Issued at 357 PM EDT Fri Jun 16 2017 ...Increasingly unsettled... High impact weather potential...lingering thunderstorms into early evening. Thunderstorms chances increasing again into Saturday. Low pressure is slowly progressing across far northern Ontario, with weak w to sw low-level flow into northern MI. Abundant surface heating and lake breezes are contributing to deep convection, most of which is in the expected locales (ne lower), but some of which is not (near Elk Rapids earlier). With surface pressure lowering in the Plains states, southwest low-level flow will increase into the region. That is coincident with still relatively low 500mb heights thanks to the closed 500mb low in northern Ontario, and an occasional shortwave moving in from the west. This is an increasingly favorable set-up for showers/storms. Tonight...spotty convection will persist for several more hours, especially in ne lower MI, and in western Chip/Mack (thanks to upstream activity in central upper MI). Indications of small hail/brief gusty winds with this activity, and a cell in ne Otsego Co got close to svr levels, but didn't quite get there. HRRR has occasionally been arguing for activity in parts of WI to cross Lake MI into nw lower MI, but that lake is still awfully cold for surface-based convection to survive that trip. Will have some small evening pops near Lake MI in response. Showers and a few storms will increase from w to e overnight, as increasing sw flow feeds elevated convection. Nothing svr expected for the nighttime hours. Min temps upper 50s to mid 60s. Saturday...mid-level backs further wsw as a trof digs into the northern Plains. That will further amplify low and mid-level moisture transport northward. Ability to see substantial destabilization this far north looks to hindered by significant cloud cover, and the highest svr threat looks to be well-placed downstate. However, we will be entering a better set-up for healthy rainfall amounts as the day proceeds, with K indices pushing into the mid 30s, and PWATs in excess of 1.5 inches (especially in the se). Will attempt to portray some up-to-half inch QPF amounts in afternoon, particularly near Saginaw Bay (with heavy rain threat persisting into Sat night, see below). High likely pops in order in most places - it will /not/ rain all day, but likely will at some point. Max temps mid 70s to around 80f. && .SHORT TERM...(Saturday night through Monday) Issued at 357 PM EDT Fri Jun 16 2017 ...Thunderstorms possible Saturday night and Sunday, Showers Monday... High Impact Weather Potential...Marginal Severe risk into Saturday evening. Pattern Synopsis/Forecast...The sfc low and 500 mb shortwave trough moves into the Upper Great Lakes and continues the thunderstorms over the region into Sunday morning. Heavy rain is possible with the system as the Pwat is between 1.00" and 1.5" by Sunday morning as the 500 mb low rotates over Lake Superior. As the 500 mb shortwave moves out of the region and the 500 mb low moves east of Lake Superior a strong dry tongue moves into N lower and looks to stop any rain and convection, until late in the day as the 850 mb moisture moves back into the region with falling 850 mb temperatures. This should produce self destruct sunshine, and isolated to scattered showers. This will diminish into the evening with the loss of day time heating. Monday as the 500 mb low continues to rotate into the vicinity, it continues to cool the region and more self-destruct sunshine develops along with scattered showers. Primary Forecast Concerns...Saturday afternoon/evening SPC has the area of along and south of M-55, This looks like it would be the best for the system as the 500 mb jet streak moves into the region, with the RRQ of the jet over areas south of the forecast area. So main concern is if the jet moves a little more north, and helps to kick off more thunder, and possibly heavy. The other issue is heavy rain...which is possible with the high pwat values and the decent lift as the jet streak moves through. && .LONG TERM...(Monday night through Friday) Issued at 357 PM EDT Fri Jun 16 2017 High impact weather potential...None. A somewhat zonal flow pattern remains in place across the CONUS with an anchoring long wave around 165W. Pattern is still expected to become more amplified and "troughy" across the Great Lakes heading through the weekend and the first half of next week as short wave energy pushing through the PAC NW today dumps into the upper Midwest/Great Lakes region late in the weekend. Pattern change will accompany a fairly strong surface low and cold front that swings up through the Great Lakes Saturday night/early Sunday...although recent model runs have backed off on the strength of that system. Following the weekend system...temperatures still look to take a dip below normal for much of next week...particularly the first half of the week as core of single digit 850 MB temps slide through. Daytime instability showers also still a good bet through at least Tuesday. Wednesday now holds promise for the best weather day of the week as we get brief intervening surface high pressure moving through and moderating temperatures. But then...another stronger weather system will bring shower/thunderstorm chances back into the forecast to finish up the work week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 149 PM EDT Fri Jun 16 2017 Few showers near APN this afternoon. Increasing shra/tsra chances late tonight and Saturday. Relatively quiet today, though warming temps and lake breezes will kick off a few showers/t-storms. These will be most common in ne lower MI, perhaps impacting APN. Warm/moist air will start to push back into the region from the sw beginning late tonight, with developing/lowering cigs and additional shra/tsra activity. Will keep the TAFs VFR for now, though conditions could head lower than that at times. Sw to s surface winds, supplanted by lake breezes this afternoon/early evening. && .MARINE... Issued at 357 PM EDT Fri Jun 16 2017 Relatively light sw winds are expected into early Sat night, as low pressure gradually transits far northern Ontario. Winds/waves will remain below advisory criteria. Somewhat gustier west winds Sunday as a cold front goes thru, but only an outside chance that an advisory will be needed. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...JZ SHORT TERM...JSL LONG TERM...TBA AVIATION...JZ MARINE...JZ
Hazardous weather outlook, Jun 16, 3:52 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 352 PM EDT Fri Jun 16 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-171200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 352 PM EDT Fri Jun 16 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will continue through early evening in parts of northern Michigan. Severe storms are not expected, however a storm or two may be able to produce small hail and gusty winds. Isolated thunderstorms are possible tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorm chances will increase again Saturday afternoon into Saturday night. Locally heavy rain will occur with these storms. In addition, there is a marginal risk for severe thunderstorms Saturday afternoon and evening, primarily near and south of M-55. A few thunderstorms are possible across northern lower Michigan on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jun 16, 3:27 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Gaylord MI
327 PM EDT FRI JUN 16 2017
MIZ022-023-162000-
Otsego-Montmorency-
327 PM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OTSEGO AND
NORTHWESTERN MONTMORENCY COUNTIES...
At 326 PM EDT, a strong thunderstorm was located over Sparr, just
northeast of Gaylord, moving east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Atlanta, Hetherton, Sparr, Johannesburg, Briley Township, Eastern
Corwith Township and Canada Creek Ranch.
LAT...LON 4498 8415 4497 8462 4511 8468 4520 8427
4520 8423
TIME...MOT...LOC 1926Z 258DEG 30KT 4504 8455
JZSpecial weather statement, Jun 16, 4:03 PM EDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Gaylord MI 403 PM EDT FRI JUN 16 2017 MIZ018-023-024-162045- Montmorency-Presque Isle-Alpena- 403 PM EDT FRI JUN 16 2017 ...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ALPENA...SOUTHWESTERN PRESQUE ISLE AND NORTHERN MONTMORENCY COUNTIES... At 400 PM EDT, radar indicated a cluster of strong thunderstorms located along a line extending from near Allis Township to near Atlanta. Movement was east at 30 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... Lachine, Atlanta, Long Rapids, Hillman, Metz, Tomahawk Creek Flooding, Hawks, Briley Township, Bisma Township, Canada Creek Ranch, Spratt, Allis Township, Fletcher Pond, Royston, Hagensville and Clear Lake State Park. These storms could intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4498 8373 4495 8427 4529 8425 4539 8370 TIME...MOT...LOC 2000Z 261DEG 27KT 4527 8413 4504 8416 ADAM
Special weather statement, Jun 16, 4:31 PM EDT, 42 minutes before
Special Weather Statement National Weather Service Gaylord MI 431 PM EDT FRI JUN 16 2017 MIZ023-029-162115- Montmorency-Oscoda- 431 PM EDT FRI JUN 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MONTMORENCY AND NORTHERN OSCODA COUNTIES... At 431 PM EDT, a strong thunderstorm was located near Loud Township, or 7 miles east of Lewiston, moving east at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Lewiston, Comins, Garland, Lockwood Lake, Loud Township and Fairview. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4472 8389 4471 8437 4493 8437 4495 8389 TIME...MOT...LOC 2031Z 264DEG 15KT 4485 8418 ADAM
Local storm report, Jun 16, 4:32 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
432 PM EDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 5 SE LEWISTON 44.82N 84.25W
06/16/2017 M0.50 INCH OSCODA MI AMATEUR RADIO
LASTED FOR 3 MINUTES.
&&
JZSpecial weather statement, Jun 16, 5:13 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Gaylord MI 513 PM EDT FRI JUN 16 2017 MIZ024-030-162200- Alcona-Alpena- 513 PM EDT FRI JUN 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALCONA AND SOUTHWESTERN ALPENA COUNTIES... At 513 PM EDT, a strong thunderstorm was located near Curran, or 11 miles southwest of The Town Of Hubbard Lake, moving east at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Ossineke, The Town Of Hubbard Lake, Lincoln, Spruce, Curran, Lost Lake Woods, Hubbard Lake and Mitchell Township. LAT...LON 4467 8334 4472 8389 4489 8389 4489 8334 TIME...MOT...LOC 2113Z 272DEG 27KT 4480 8380 ADAM
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 9:58 PM EDT | Special Weather Statement | APX | Chippewa | 62 min |
| Jun 16, 3:27 PM EDT | Special Weather Statement | APX | Otsego | 33 min |
| Jun 16, 4:03 PM EDT | Special Weather Statement | APX | Montmorency | 42 min |
| Jun 16, 4:31 PM EDT | Special Weather Statement | APX | Oscoda | 44 min |
| Jun 16, 4:44 PM EDT | Special Marine Warning | APX | 91 min | |
| Jun 16, 4:49 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 56 min |
| Jun 16, 6:15 PM EDT | Special Marine Warning | APX | 90 min |
Nearby
Special Weather Statements in Michigan, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.